We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info
People taking metformin for their diabetes, for example, might need to be cautious when it comes to taking supplements. According to the American Diabetes Association, supplements “may cause unwelcome – or dangerous – side effects, especially if they interact with your medications”. Metformin, the NHS says, comes under many brands names, such as:
Metformin can be prescribed to treat type 2 diabetes, gestational diabetes, and for those who are at high risk of developing high blood sugars.
The NHS explains: “Metformin lowers your blood sugar levels by improving the way your body handles insulin.
“Metformin is available on prescription as tablets, as a liquid that you swallow and as sachets of powder that you dissolve in a drink.”
On its own, the medication can lead to side effects, such as:
- Stomach ache
- Loss of appetite
- Vitamin B12 deficiency.
READ MORE: ‘I thought my symptoms were menopause’: Woman, 36, shares unusual bowel cancer signs
To help minimise the risk of these side effects, metformin is best taken alongside a meal.
The national health service cautions: “There’s not enough information to say that complementary medicines and herbal remedies are safe to take with metformin.
“They’re not tested in the same way as pharmacy and prescription medicines. They’re generally not tested for the effect they have on other medicines.”
Herbal medicines may seem appealing due to their “natural” labelling, but that doesn’t necessarily mean they are safe to take.
The NHS adds: “Just like conventional medicines, herbal medicines will have an effect on the body, and can be potentially harmful if not used correctly.”
The American Diabetes Association warns against three supplements that could be dangerous: chromium, St John’s Wort, and niacin.
For chromium, specifically, the non-profit organisation says to “steer clear if you have been diagnosed with kidney disease”, as the supplement could be damaging.
While a chromium deficiency in itself could lead to high blood sugar levels, a deficiency in chromium is “rare”.
READ MORE: Covid ‘Kraken’ variant is ripping through the UK – symptoms of the disease
As for St John’s Wort, this could be particularly dangerous if you are taking blood-thinning medication.
And niacin can “affect your diabetes management” by “raising fasting glucose level for people with diabetes”.
The health risks outweigh the benefits of taking niacin, the charity emphasises.
The charity adds: “Unless your health care provider recommends a specific vitamin or supplement, it’s probably not all that helpful.”
As metformin can cause a vitamin B12 deficiency, you are likely to have regular blood tests to check if you become deficient in the vitamin.
Should this be the case for you, your doctor may then advise you to take vitamin B12 supplements.
Your healthcare professional will let you know if this will be beneficial to you, and how much you should take.
Before taking any type of supplement, it’s advised to speak to your doctor.
Source: Read Full Article